Ovarian hyperstimulation syndrome (OHSS) refers to a combination of ovarian enlargement due to multiple ovarian cysts and an acute fluid shift out of the intravascular space. The ovarian cysts are the result of multifollicular development. The most severe manifestations of the syndrome include massive ovarian enlargement from multiple cysts and, due to fluid movement out of the intravascular space, hemoconcentration and third-space accumulation of fluid; these changes may be complicated by renal failure, hypovolemic shock, thromboembolic episodes, acute respiratory distress syndrome, and death [1,2].
The pathogenesis of OHSS will be reviewed here. The classification, prevention, and treatment of this disorder are discussed separately. (See "Classification and treatment of ovarian hyperstimulation syndrome" and "Prevention of ovarian hyperstimulation syndrome".)
SPONTANEOUS VERSUS INDUCED OVULATION
In spontaneous ovulatory cycles, hypothalamic-pituitary-ovarian feedback mechanisms limit follicle recruitment to a small number of early antral follicles. Full development is generally restricted to a single leading follicle that will ovulate in response to the midcycle luteinizing hormone (LH) surge. (See "Physiology of the normal menstrual cycle".)
By comparison, ovulation induction involves administration of a pharmacological dose of exogenous gonadotropins, thereby overriding normal feedback mechanisms. This results in recruitment of a large number of antral follicles, several of which are sustained as leading follicles capable of either luteinization or ovulation. The monofollicular development that occurs in spontaneous cycles is extremely difficult to duplicate in stimulated cycles, even with meticulous ultrasound and serum estradiol monitoring. (See "Overview of ovulation induction".)
Exogenous gonadotropins — Ovarian hyperstimulation occurs after luteinization of a large number of follicles. Such massive follicular luteinization is usually only observed in exogenous gonadotropin cycles following administration of human chorionic gonadotropin (hCG), or after administration of gonadotropin releasing hormone (GnRH) agonist; it rarely occurs in women treated with clomiphene citrate. (See "Ovulation induction with clomiphene citrate".) The clinical symptoms usually appear 5 to 10 days following the first dose of the ovulatory trigger (hCG, GnRH agonist). (See "Overview of ovulation induction".)